Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 134, NWS Indianapolis, IN

August 28, 2001Lawrence County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 28, 2001, 5:34 PM EST for Lawrence County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 28, 2001, 5:34 PM EST (22:34 UTC)
Expired
Aug 28, 2001, 6:00 PM EST
In force
26 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lawrence County, IN

The radar

The Indianapolis radar (KIND), 98 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

512 
WUUS53 KIND 282235
SVRIND
INC093-282300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
534 PM EST TUE AUG 28 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA
  THIS INCLUDES THE CITY OF BEDFORD

* UNTIL 600 PM EST

* AT 528 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MITCHELL...OR ABOUT 9 MILES SOUTHEAST OF
  BEDFORD...MOVING EAST AT 20 MPH.

THE MAIN THREAT FROM THIS STORM WILL BE HAIL UP TO ONE INCH IN SIZE.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3889 8658 3872 8663 3875 8635 3896 8635

DS/JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:30 PM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 28, 2:30 PM EST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST TUE AUG 28 2001

PROB OF THE DAY WL BE WHERE PCPN IS AT START OF FCST AND WHEN NEXT
CHC OF PCPN TO AFFECT. CWA. SFC TROF HAS FIRED BKN LINE OF STORMS
ACRS CENTRAL OH AND IN. THIS LINE WILL REMAIN INTACT AS IT MOVES
SLOWLY SOUTH AND EXITS OUR CWA EARLY THIS EVE. SECOND TROF MARKED BY
ENHANCED CU LINE AND SHIFT FROM NW TO NNE FLOW HAS ONLY SHOWN LITTLE
PCPN DVLPMNT AND EXPECT WITH STRENGTH OF FIRST TROF AND STORMS THAT
SECOND LINE SHOULD NOT DEVELOP. AREAS THAT SEE RAIN THIS AFTN AND
EVE WILL HAVE PATCHY DENSE FOG LATE TONIGHT AFTER SKIES
CLEAR...WINDS DROP OFF AND COOL TEMPS SETTLE IN.

MODELS AGREE AND CONSISTENT THAT BEST RAIN CHCS RETURN DAYTIME FRI.
SOME POTENTIAL FOR EARLIER ARRIVAL SO WILL INTRODUCE. SAT STILL
REMAINS A QUESTION BUT MODELS LEANING TO EARLY DRYING THEN. WILL
GROUP FAR NORTH COUNTIES AS DRY SAT AND REMAINING JUST A CHC VRY
EALY SAT FOLLOWED BY CLEARING.  TX SYSTEM NEXT CONCERN...BRING SHWRS
BACK TO OH RVR BY LABOR DAY. APPEARS HI CLD IS ONLY THREAT TO CWA AT
MOMENT AND MAINLY S. WL FAIR WX FCST ENTIRE CWA FOR SUN.

MODEL TEMPS A TAD WRMR THAN RECENT RUN BUT GIVEN RELATIVELY HIGH
HEIGHTS THEY DO NOT SEEM OUT OF LINE. WILL BLEND NUMBERS FROM EACH.

.IND...NONE.
DRT

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.